Feb 9, 2005
Subject: Starting treatment?Thank you for a great website. I tested pos for HIV on Jan 26th. I believe I was infected in early Nov 2004 and believe that I had acute infection at the end of Nov (all the symptoms - night sweats, fever etc.). I tested negative (rapid test - elisa) the first week of December. A bad case of hives and noticeable lymph nodes under my ear in early Jan prompted testing again. My blood results just came in and my VL is 108,000 and CD4 is 515. I am waiting for genotype. I am on the fence about starting treatment. Lymph nodes still inflamed - maybe at the end of acute infection - and if so would treatment help. One MD is telling me to wait a few weeks and see what the VL set point is (I'm guessing it will come down a bit more) and then make a decision. Any suggestions. THANKS
Response from Dr. Young
Thank you for your post.
From the sounds of it, you may very well have had recent HIV infection-- I'm with your doctor in getting a follow up set of labs to see where things settle.
Swollen lymph nodes are not uncommon among persons with both acute and chronic HIV infection-- I'm not sure that I'd use this symptom alone as a trigger to start medications, nor would I use your viral load of 100,000 alone as a parameter that forces the initiation of treatment. For the majority of persons with CD4 counts in the 500 (read: "normal" range), waiting to start treatment is safe. BY
Questionable about HIV status
Newly Positive - A Few Questions
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.